How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10643
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I am a diagnosed severe depressive with anxiety, and I also

This answer was rated:

I am a diagnosed severe depressive with anxiety, and I also have ADD. I have been seeing a new psychiatrist and counselor for about 3 months because I moved to a new town. I was experiencing severe panic attacks and the worst depression I had ever had. I was taking vyvanse and zoloft daily, and ativan prn for anxiety. The new psychiatrist increased my zoloft to 200mg, decreased my vyvanse from 100mg to 70mg and we were trying to taper off ativan, only taking at night but having it if I had an extreme panic attack. I felt better as the treatment progressed, we then changed from vyvanse to aderall 20mg 2x daily, with the zoloft staying the same. My ativan dose was 1mg at night. I recently experienced ran out of ativan, called my psychiatrist 3 times for a refill with no response. I thought I was experiencing some withdraw symptoms over 3 days and I went to the hospital for what I thought was a panic attack and chest pain associated with that. I ended up with a Pulmonary Embolism. I underwent treatment for the PE which included fragmin injections 2x a day and coumadin 10mg per day as my INR was very slow to increase. I am currently on coumadin and have had increased anxiety and depression and have been trying to contact my psychiatrist regarding interaction of my medications with coumadin and my need for possibly extending treatment with ativan. After 5 attempts to contact the doctor, I received a message from the office manager stating that the doctor wanted me to taper off the ativan and he would not refill it and due to drug interactions with coumadin, I was to taper off my zoloft and stop it altogether. I am terrified about all of this! I feel like he is basically stopping any medication that has helped me deal with my depression and anxiety at all. There was no discussion about starting another anti dressent or helping me with my increase in anxiety. I understand that there are drug interaction issues involved, but what are my options? Is this sound treatment advice? I would be grateful for any advice. Thank you. Jeanne
DoctorZ :

Hello I believe I can help you with your concern.

DoctorZ :

I am so sorry that you have been experiencing these symptoms and that your psychiatrist is not advising you on other treatment plans to help you through this difficult time

DoctorZ :

While yes there is an increased chance of bleeding with antidepressants and Warfarin, there is also a study that I am going to show you that say that Zoloft and Celexa are the safest medications to take while on Warfarin

DoctorZ :

There is limited empirical data on the interactions of these two medications, so that is most likely why your psychiatrist is being cautious and asking you to wean off the medications while on the Warfarin

DoctorZ :

Now the adderrall you are taking has not interaction with Warfarin and adderall has been used as an anti-depressant in some cases

Customer:

Thank you for responding. I understand the reasoning...I'm just extremely concerned about stopping the medication as I have had such an increase in my symptoms. And I know the dangers of the benzo addiction...he is very anti-benzo....but I have a very difficult time with my anxiety in some cases, and the ativan seems to be one thing that helps.

DoctorZ :

Is the ativan only 1mg a night?

Customer:

yes, and then I was taking it PRN also, but I really had not been taking it at all. I was having pretty good success with the increase in zoloft and change in the vyvanse dose. The change to adderall was also OK...I have only been taking that for about a month.

Customer:

I had not been taking a PRN dose of ativan that is...

DoctorZ :

Yeah I understand the concern for physical addiction associated with Ativan, but at 1mg I would not call that an addiction. I think you need it as needed for anxiety issues, and if you do have withdrawal symptoms associated with it, they will be minimal at that dosage and with a good wean off schedule.

DoctorZ :

I think you are using the Ativan very appropriately for its intended use.

Customer:

I was thinking that too, but I feel like the doctor is removing me from a bunch of medication all at once and I'm not sure that I should follow that advice or look somewhere else?

DoctorZ :

I think your doctor is appropriate for removing the Zoloft, but like I said it is considered the safest antidepressant to take while on Warfarin, but there is still a risk, so some psychiatrists will be okay with a lower dosage of Zoloft while you are on the Warfarin. Also I do think that may be consulting with another psychiatrist regarding your Ativan use would be wise because you are using it well and not overly dependent on it by your use of it and there are no interactions with Ativan and Warfarin that have been documented.

Customer:

I like that idea. I wanted to consider other medications, but didn't know if it was a good idea to "jump ship" right in the middle like that...It's rather a mystery as to how I got the PE to begin with...no real risk factors, so I'm not worried about a bleeding issue etc., but I also didn't want to just change all my body chemistry at once. I'm having enough trouble as it is

Customer:

I know that the zoloft will impact the coumadin, but is it possible that the coumadin effects the absorption of the zoloft? I'm asking because over the last 10 days or so that this has been going on, I have been having some pretty bad panic attacks and depressive episodes...and I haven't had those in awhile. I feel like it has happened during the time I have been on the blood thinners. Am I making that up?

DoctorZ :

It should not effect the body's absorption rate of the Zoloft. It is possible that your increased rates of panic attacks and depressive episodes are a result of this medical issue that has caused a great amount of stress as well as the feeling that your psychiatrist is not adequately treating you, which can cause frustration and stress.

Customer:

Quite true. It's been pretty upsetting...and I'm a Paramedic/Firefighter of 22 years...I kept thinking I was just having a panic attack, and now I just keep waiting to just get over it...hopefully I can get on the right track with this additional information.

DoctorZ :

It is possible that if you find another psychiatrist that is more adept to your concerns and needs will help bring you relief and lessen these recent panic attacks.

Customer:

I am going to look into that right away. I greatly appreciate your advice. Thank you so much

DoctorZ :

Anytime, i am always happy to help. Is there anything else I can assist you with tonight?

Customer:

I don't think so. Again, very much appreciated.

DoctorZ :

Well I want to wish you the best of luck with everything and if you have any questions or concerns please feel free to contact me again at anytime.

DoctorZ :

I hope I provided you with excellent service tonight

Customer:

Thank you. I will.

Customer:

You were great. Very informative and patient with my questions and story.

DoctorZ :

Anytime, it was my pleasure to help you tonight

Customer:

Thank you. Have a great night.

DoctorZ :

You have a great night as well. Before you sign off though, I would very much appreciate if you could rate my performance in helping you so that I can get credit for this question. Thank you very much

Customer:

I absolutely will

Dr. Z and other Mental Health Specialists are ready to help you